Alert archive / Kansas / Special Weather Statements in 2012

Special Weather Statement, NWS Wichita, KS

October 13, 2012Labette County, Kansas

NWS Wichita, KS issued this special weather statement at Oct 13, 2012, 6:13 PM CDT for Labette County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 13, 2012, 6:13 PM CDT (23:13 UTC)
Expired
Oct 13, 2012, 6:45 PM CDT
In force
32 min
Issued by
NWS Wichita, KS

County Labette County, KS

The radar

The Tulsa radar (KINX), 113 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.2 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2012-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2012-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 359 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-385 J/kg
Mixed-layer LCL
685 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
359 m²/s²
0-3 km storm-relative helicity
270 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

530 
WWUS83 KICT 132313
SPSICT

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
613 PM CDT SAT OCT 13 2012

KSZ100-132345-
LABETTE-
613 PM CDT SAT OCT 13 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LABETTE COUNTY...

AT 610 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR MOUND VALLEY...OR 14 MILES NORTHEAST OF
COFFEYVILLE...AND MOVING EAST AT 45 MPH.

WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3700 9553 3730 9552 3738 9535 3739 9508
      3700 9507
TIME...MOT...LOC 2312Z 248DEG 41KT 3716 9539

$$

JAKUB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Oct 13, 1:59 PM CDT, 4 hours 14 minutes earlier.

Area forecast discussion, Oct 13, 1:59 PM CDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
159 PM CDT SAT OCT 13 2012

.DISCUSSION...

MAIN FORECAST HIGHLIGHT IS STRONG/SEVERE THUNDERSTORMS THIS
AFTERNOON/EVENING.

THIS AFTERNOON-TONIGHT...MAIN QUESTION REGARDING SEVERE THUNDERSTORM
MAGNITUDE THIS AFTERNOON/EVENING IS EXTENT OF LOW CLOUDS AND
ASSOCIATED DESTABILIZATION. MUCH OF THE AREA STILL REMAINS SOCKED
IN WITH LOW CLOUDS DUE TO A VERY MOIST BOUNDARY LAYER. HOWEVER...PER
VISIBLE SATELLITE TRENDS...THERE APPEARS TO BE SOME THINNING/BREAKS
IN OVERCAST STEADILY INCREASING FROM SOUTH-CENTRAL KS SOUTH INTO
WESTERN OK. THINKING THIS TREND SHOULD SLOWLY CONTINUE EASTWARD AS
AFTERNOON PROGRESSES...ALLOWING FOR MLCAPES UP TO 1500-2000 J/KG.

AREAS OF SHOWERS/THUNDERSTORMS SHOULD CONTINUE OVER SOUTHEAST KS
THROUGH MID/LATE AFTERNOON IN ZONE OF STRONG MOISTURE TRANSPORT
UNDERNEATH UPPER DIFFLUENCE...BUT THIS ACTIVITY SHOULD ONLY POSE A
MARGINAL HAIL THREAT AT BEST...ALONG WITH LOCALLY HEAVY RAIN.
THINKING SEVERE WEATHER POTENTIAL WILL INCREASE GENERALLY ALONG/WEST
OF THE I-135/35 CORRIDOR BY MID/LATE AFTERNOON...AS STRONG MID-LEVEL
COOLING BEGINS TO OVERSPREAD A SHARPENING DRYLINE/PACIFIC COLD FRONT
APPROACHING FROM THE WEST. SCATTERED SEVERE STORMS ARE LIKELY GIVEN
THE AFOREMENTIONED INSTABILITY IN TANDEM WITH THE STRONG DEEP LAYER
FORCING AND 50-60 KTS DEEP LAYER SHEAR. THINKING DOMINANT STORM
MODE WILL BE LINE SEGMENTS WITH EMBEDDED SUPERCELL STRUCTURES DUE TO
DEEP LAYER SHEAR VECTOR'S SHALLOW ANGLE ACROSS THE DRYLINE.
HOWEVER...SHEAR VECTOR SHOULD BE A BIT MORE PERPENDICULAR TO DRYLINE
FROM SOUTH-CENTRAL KS INTO WESTERN OK...WHICH WOULD FAVOR A FEW MORE
DISCRETE SUPERCELLS...WITH NORTHEAST STORM MOTIONS BRINGING THIS
ACTIVITY INTO SOUTH-CENTRAL/PORTIONS OF SOUTHEAST KS. GIVEN LOW
CLOUD BASES...STRONG LOW-LEVEL SHEAR AND MODEST/STRONG LOW-LEVEL
CAPE...A FEW TORNADOES WILL BE POSSIBLE...EVEN FURTHER NORTH INTO
CENTRAL/EAST-CENTRAL KS. OTHER THREATS WILL BE THE POTENTIAL FOR
INTENSE STRAIGHT-LINE DAMAGING WINDS WITH ANY INTENSE LINE/BOW
SEGMENTS...ALONG WITH LARGE HAIL...ALTHOUGH LARGE HAIL WILL BE
CONFINED TO ROTATING STORMS. TORNADO/HAIL THREAT SHOULD TEND TO WAVE
BY LATE EVENING...AS ACTIVITY CONGEALS INTO ONE OR MORE SQUALL LINES
OVER EASTERN KS...WITH A CONTINUED THREAT FOR DAMAGING WINDS. ALL
ACTIVITY SHOULD EXIT FAR EAST/SOUTHEAST KS AROUND MIDNIGHT OR
SHORTLY AFTER. ADDITIONALLY...COULD ALSO SEE SOME LOCALIZED MINOR
FLOODING OF TYPICAL FLOOD-PRONE AREAS OVER SOUTHEAST KANSAS THROUGH
MIDNIGHT.

ONCE THIS SYSTEM EXITS...FAIRLY NICE FALL WEATHER ANTICIPATED
THROUGH TUE/WED...WITH DRY WEATHER AND ABOVE NORMAL TEMPERATURES IN
THE 70S/LOW 80S. STOUT/GUSTY NORTHWEST WINDS ANTICIPATED SUNDAY IN
WAKE OF THIS STORM SYSTEM. MOST MEDIUM RANGE GUIDANCE AND ASSOCIATED
GFS ENSEMBLE MEMBERS STRONGLY SUGGEST A PRETTY GOOD COOL DOWN FROM
WED AND BEYOND...AS A DEEP TROUGH DIGS SOUTH AND AMPLIFIES ACROSS
THE CENTRAL/EASTERN CONUS. ALTHOUGH THERE REMAINS SOME
UNCERTAINTY...LATEST GFS/ECMWF WOULD INDICATE HIGH TEMPERATURES IN
THE 50S-LOW 60S THU-SAT. NORMAL HIGHS THIS TIME OF YEAR ARE IN THE
UPPER 60S-LOW 70S.

ADK

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    53  76  48  81 /  60   0   0   0
HUTCHINSON      52  77  47  81 /  40   0   0   0
NEWTON          53  76  48  79 /  60   0   0   0
ELDORADO        53  76  48  79 /  80  10   0   0
WINFIELD-KWLD   55  77  49  80 /  80   0   0   0
RUSSELL         49  76  45  82 /  20   0   0   0
GREAT BEND      50  76  46  82 /  20   0   0   0
SALINA          52  76  48  81 /  40   0   0   0
MCPHERSON       52  76  47  80 /  40   0   0   0
COFFEYVILLE     58  78  50  79 /  90  10   0   0
CHANUTE         56  76  49  78 /  90  10   0   0
IOLA            56  76  49  77 /  90  10   0   0
PARSONS-KPPF    56  77  49  79 /  90  10   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Oct 13, 1:51 PM CDT, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
151 PM CDT SAT OCT 13 2012

KSZ032-033-047>053-067>072-082-083-091>096-098>100-141900-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
151 PM CDT SAT OCT 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL PERSIST EAST OF I-35 FOR MOST OF THE AFTERNOON.
AN ISOLATED STRONG STORM WITH SMALL HAIL AND WINDS TO 45 MPH
CANNOT BE RULED OUT. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

THE SEVERE STORMS ARE EXPECTED TO DEVELOP MID TO LATE
AFTERNOON...ROUGHLY ALONG OR WEST OF HIGHWAY 14...AND SPREAD
RAPIDLY NORTHEAST DURING THE LATE AFTERNOON AND EARLY EVENING
HOURS. THE MOST LIKELY THREAT WILL BE 60 TO 70 MPH DAMAGING WINDS.
GOLF BALL SIZED HAIL AND ISOLATED TORNADOES ARE ALSO POSSIBLE. THE
GREATEST TORNADO THREAT IS IN THE AREA ROUGHLY SOUTHEAST OF A LINE
FROM HUTCHINSON TO MARION...AND NORTHWEST OF OF A LINE FROM YATES
CENTER TO SEDAN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY ACROSS THE FLINT HILLS
INTO SOUTHEAST KANSAS. AT THIS TIME...SEVERE WEATHER IS NOT
ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING
ACROSS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

HOWERTON

In the hours before

Local storm report, Oct 13, 4:59 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
459 PM CDT SAT OCT 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     HAIL             ELLSWORTH               38.74N 98.23W
10/13/2012  E1.00 INCH       ELLSWORTH          KS   LAW ENFORCEMENT

&&

HOWERTON
Special weather statement, Oct 13, 5:03 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
503 PM CDT SAT OCT 13 2012

KSZ067-068-083-132230-
HARVEY-RENO-SEDGWICK-
503 PM CDT SAT OCT 13 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HARVEY...SOUTHEAST RENO AND NORTHWEST SEDGWICK
COUNTIES...

AT 501 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR MOUNT HOPE...OR 20 MILES SOUTHEAST OF
HUTCHINSON...AND MOVING NORTHEAST AT 45 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

&&

LAT...LON 3817 9770 3817 9732 3770 9766 3776 9789
TIME...MOT...LOC 2203Z 208DEG 40KT 3783 9770

JAKUB
Local storm report, Oct 13, 5:13 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
513 PM CDT SAT OCT 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     HAIL             MOUNT HOPE              37.87N 97.66W
10/13/2012  E1.00 INCH       SEDGWICK           KS   TRAINED SPOTTER

&&

ARL
Special weather statement, Oct 13, 5:19 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
519 PM CDT SAT OCT 13 2012

KSZ033-048-049-132245-
ELLSWORTH-LINCOLN-SALINE-
519 PM CDT SAT OCT 13 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR ELLSWORTH...LINCOLN AND SALINE COUNTIES...

AT 518 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 5 MILES SOUTH OF ELLSWORTH...OR NEAR
ELLSWORTH...AND MOVING NORTHEAST AT 45 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3916 9808 3908 9792 3896 9792 3896 9776
      3896 9775 3855 9815 3865 9834
TIME...MOT...LOC 2220Z 215DEG 41KT 3868 9817

JAKUB
Special weather statement, Oct 13, 5:26 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
526 PM CDT SAT OCT 13 2012

KSZ095-096-099-100-132315-
LABETTE-MONTGOMERY-NEOSHO-WILSON-
526 PM CDT SAT OCT 13 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LABETTE...MONTGOMERY...NEOSHO AND WILSON
COUNTIES...

AT 524 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR DEARING...OR 9 MILES NORTHWEST OF
COFFEYVILLE...AND MOVING NORTHEAST AT 40 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3701 9596 3718 9597 3751 9593 3750 9530
      3699 9553
TIME...MOT...LOC 2227Z 210DEG 34KT 3712 9576

JAKUB
Special weather statement, Oct 13, 6:13 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
613 PM CDT SAT OCT 13 2012

KSZ100-132345-
LABETTE-
613 PM CDT SAT OCT 13 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LABETTE COUNTY...

AT 610 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR MOUND VALLEY...OR 14 MILES NORTHEAST OF
COFFEYVILLE...AND MOVING EAST AT 45 MPH.

WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3700 9553 3730 9552 3738 9535 3739 9508
      3700 9507
TIME...MOT...LOC 2312Z 248DEG 41KT 3716 9539

JAKUB

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 8:40 PM CDTSpecial Weather StatementICTAllen35 min
Oct 13, 10:13 AM CDTSpecial Weather StatementICTAllen47 min
Oct 13, 11:09 AM CDTSpecial Weather StatementICTChautauqua66 min
Oct 13, 3:11 PM CDTSpecial Weather StatementICTSumner34 min
Oct 13, 3:47 PM CDTSpecial Weather StatementICTSumner28 min
Oct 13, 3:59 PM CDTSpecial Weather StatementICTBarton, Ellsworth31 min
Oct 13, 4:19 PM CDTSevere Thunderstorm WarningICTButler, Sedgwick56 min
Oct 13, 4:24 PM CDTSpecial Weather StatementICTEllsworth51 min
Oct 13, 4:29 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln, Saline46 min
Oct 13, 4:34 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Lincoln, Russell26 min
Oct 13, 4:40 PM CDTSpecial Weather StatementICTSumner35 min
Oct 13, 4:55 PM CDTTornado WarningICTBarton17 min
Oct 13, 5:03 PM CDTSpecial Weather StatementICTHarvey27 min
Oct 13, 5:10 PM CDTSevere Thunderstorm WarningICTHarvey, Reno, Sedgwick24 min
Oct 13, 5:19 PM CDTSpecial Weather StatementICTEllsworth26 min
Oct 13, 5:26 PM CDTSpecial Weather StatementICTMontgomery49 min
Oct 13, 5:35 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln, Saline22 min
Oct 13, 6:30 PM CDTSevere Thunderstorm WarningICTLabette15 min

Nearby

Special Weather Statements in Kansas, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.